Arizona, 2005

Heavy Rain in Arizona, February 10 to 13, 2005

February 10 to 13, 2005 · NWS FGZ · 5 events in 5 counties and zones

A strong storm system drew moist subtropical air from the Pacific to give northern Arizona widespread moderate to heavy rains. This precipitation event began Thursday night (02/10) and lasted through the early hours on Sunday (02/13).

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong storm system drew moist subtropical air from the Pacific to give northern Arizona widespread moderate to heavy rains. This precipitation event began Thursday night (02/10) and lasted through the early hours on Sunday (02/13). Rainfall totals of 2 to 3 inches were common in many locations...with locally heavier amounts found in portions of Yavapai and Northern Gila counties.Flooding caused road closures in Black Canyon City, Walker, Pinedale, and Globe. Paper Mill Road in Snowflake was washed out by the flood waters. Highway 377 was closed due to flooding between Heber and Holbrook. A trailer park in Black Canyon City was evacuated before the water rose into the parking lot. No trailers were damaged. Minor pasture flooding was reported in Cornville. A trailer park in the community of Tonto Creek was evacuated. Flood waters entered homes in Porter Creek Estates (near Show Low). Some Storm Total Precipitation Amounts (Inches):Bagdad 3.94 Crook Trail 3.02Bellemont 1.40 Humbug Creek 4.69Cottonwood 2.08 Cherry 3.41Flagstaff 1.95 White Horse Lake 3.70Grand Canyon Airport 1.32 Carrizo 2.80Grand Canyon N Rim 1.99 Baker Butte 4.00Jerome 3.60 Workman Creek 7.80McNary 1.70 Munds Park 3.12Payson 3.96 Peeples Valley 4.39Prescott 1.77 Prescott Airport 1.37Saint Johns 0.49 Sedona 2.15Strawberry 3.25 Tonto Natural Bridge 3.53Winslow 0.60 Yarnell 4.25River Stage Crests (Feet) for the Storm:Verde River at Clarkdale 17.9 (Flood Stage 14.0) at Camp Verde 22.0 (Est Bankful 25.0)Granite Creek at Prescott 9.7 (Bankful 9.0)Oak Creek at Sedona 11.1 (Flood Stage 14.0) at Cornville 13.7 (Flood Stage 9.0)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 10, 4:00 PM MST, 2 hours earlier.

Area forecast discussion, Feb 10, 4:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
400 PM MST THU FEB 10 2005

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA TONIGHT
AND REMAIN OVER THE AREA THROUGH EARLY SUNDAY. RAIN WILL BECOME
HEAVY AT TIMES AND SIGNIFICANT RAINFALL TOTALS CAN BE EXPECTED.
IMPROVING WEATHER CAN BE EXPECTED ON SUNDAY AND INTO THE EARLY PART
OF NEXT WEEK.

&&

.DISCUSSION...A MOIST SOUTHERLY FLOW WILL SET UP ACROSS THE REGION
TONIGHT AHEAD OF THE LOW PRESSURE TROUGH IN THE EPAC. MOISTURE WILL
INCREASE OVERNIGHT AND SHOWERS ARE EXPECTED AS EARLY AS THIS EVENING
OVER THE SRN ZONES. SNOW LEVELS WILL START OUT AROUND 7000 FEET
OWING TO TRAPPED COOL BOUNDARY LAYER AIR AND WET BULB EFFECTS...BUT
WILL RISE TO ABOVE 8000 FEET BEFORE MORNING. BY FRIDAY...A DEEP
LAYER OF SUBTROPICAL MOISTURE WILL BE OVER THE AREA...MAINLY FROM
THE MOGOLLON RIM SOUTHWARD.

BY FRIDAY...DYNAMICS AND OROGRAPHICS WILL INCREASE IN STRENGTH
RESULTING IN DEEP UVV OVER THE AREA AND A SIGNIFICANT INCREASE IN
PCPN...ESPECIALLY OVER THE MOGOLLON RIM AND SOUTHWARD. BOTH GFS AND
ETA MODELS SHOW SIGNIFICANT AMOUNTS OF PCPN FALLING ACROSS THE AREA
WITH ONE TO TWO INCHES EXPECTED...AND UP TO THREE INCHES OR MORE IN
A FEW LOCATIONS. HAVE ISSUED A FLASH FLOOD WATCH FOR THE WRN ZONES
FOR FRIDAY MORNING THROUGH SATURDAY EVENING.

SYSTEM MOVES OUT QUICKLY ON SUNDAY AND IMPROVING WX CONDITIONS ARE
EXPECTED THROUGH THE EARLY PART OF NEXT WEEK. ANOTHER SYSTEM ARRIVES
MIDWEEK WITH ANOTHER CHANCE OF SHOWERS.  DB

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FRIDAY MORNING
THROUGH SATURDAY EVENING ZONES 004>008-015-016-018-037-038.

&&
Hazardous weather outlook, Feb 10, 7:20 AM MST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
720 AM MST THU FEB 10 2005

AZZ004>018-037>040-111400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
720 AM MST THU FEB 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEATHER DISTURBANCE IS EXPECTED TO BRING SIGNIFICANT AMOUNTS OF
PRECIPITATION TO NORTHERN AND CENTRAL ARIZONA BEGINNING FRIDAY
AFTERNOON AND CONTINUING THROUGH SUNDAY MORNING. WIDESPREAD
RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN BE EXPECTED WITH UP
TO 3 INCHES POSSIBLE IN A FEW AREAS...MAINLY OVER PORTIONS OF
YAVAPAI COUNTY...NORTHERN GILA COUNTY...SOUTHERN COCONINO
COUNTY...AND THE WHITE MOUNTAINS. FOR MORE DETAILS SEE...PHXSPSFGZ...
SPECIAL WEATHER STATEMENT.
TC

In the hours before

Special weather statement, Feb 10, 12:10 PM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 PM MST THU FEB 10 2005

AZZ004>018-037>040-110000-
BLACK MESA AREA-CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
COCONINO PLATEAU-EASTERN MOGOLLON RIM-GRAND CANYON COUNTRY-
KAIBAB PLATEAU-LITTLE COLORADO RVR VLY IN APACHE CO-
LITTLE COLORADO RVR VLY IN COCONINO CO-
LITTLE COLORADO RVR VLY IN NAVAJO CO-MARBLE AND GLEN CANYONS-
NORTHEAST PLATEAU AND MESAS SOUTH OF 264-
NORTHEAST PLATEAUS AND MESAS 264 NORTH-NORTHERN GILA COUNTY-
OAK CREEK AND SYCAMORE CANYONS-WESTERN MOGOLLON RIM-WHITE
MOUNTAINS-YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS-
1210 PM MST THU FEB 10 2005

...WINTER STORM SYSTEM TO BRING WET WEATHER TO NORTHERN ARIZONA
TONIGHT THROUGH SATURDAY...

A WEATHER DISTURBANCE IS EXPECTED TO BRING SIGNIFICANT AMOUNTS OF
PRECIPITATION TO NORTHERN AND CENTRAL ARIZONA BEGINNING LATE THIS
AFTERNOON...BECOMING HEAVY ON FRIDAY...AND TAPERING OFF LATE
SATURDAY. THIS STORM SYSTEM WILL TAP A WARM AND MOIST SUBTROPICAL
AIRMASS...HOWEVER LINGERING COLD AIR WILL CAUSE SNOW LEVELS TO
BRIEFLY LOWER TONIGHT WITH SOME ACCUMULATING SNOWS POSSIBLE IN
PORTIONS OF THE MOGOLLON RIM. RAINFALL AMOUNTS OF ONE TO TWO INCHES
CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE...MAINLY OVER
YAVAPAI COUNTY...NORTHERN GILA COUNTY...AND COCONINO COUNTY. AREAS
OF CONCERN FOR FLASH FLOODING INCLUDE THE OAK CREEK CANYON
AREA...THE HAVASU CREEK AREA...THE PARIA RIVER...AND THE VALLEYS OF
NORTHERN GILA AND YAVAPAI COUNTIES.

SNOW LEVELS WILL START OFF AROUND 6500 FEET TONIGHT AND INCREASE TO
NEAR 8000 FEET EARLY FRIDAY MORNING. SNOW LEVELS ARE EXPECTED TO
DROP TO AROUND 7500 FOOT ON SATURDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OUR WEBSITE AT
WEATHER.GOV/FLAGSTAFF...OR YOUR FAVORITE WEATHER PROVIDER FOR THE
LATEST ON THIS DEVELOPING STORM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
February 10, 6:00 PM MST to February 13, 3:00 AM MST
Where
Apache County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Heavy Rain, Navajo

When
February 10, 6:00 PM MST to February 13, 3:00 AM MST
Where
Navajo County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

Heavy Rain, Coconino

When
February 10, 6:00 PM MST to February 13, 3:00 AM MST
Where
Coconino County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy Rain, Yavapai

When
February 10, 6:00 PM MST to February 13, 3:00 AM MST
Where
Yavapai County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Heavy Rain, Gila

When
February 10, 6:00 PM MST to February 13, 11:00 PM MST
Where
Gila County, Countywide
Reported by
OFFICIAL NWS OBS.
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441286, 5441287, 5441288, 5441289, 5441290.